New Mexico, 2011

High Wind in New Mexico, April 25, 2011

April 25, 2011 · NWS ABQ · 1 event in 1 county or zone

A potent upper level disturbance crossed New Mexico, helping create strong surface winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level disturbance crossed New Mexico, helping create strong surface winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 25, 2:18 AM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 25, 2:18 AM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 AM MDT MON APR 25 2011

.DISCUSSION...
MAIN CONCERNS THIS FORECAST PACKAGE ARE PRECIPITATION AND
SIGNIFICANT WIND SPEEDS THROUGH TUESDAY.

RAIN AND HIGH ELEVATION SNOW SHOWERS CONTINUE THIS MORNING ACROSS
THE NORTHERN THIRD OR SO OF THE STATE. THIS PRECIPITATION WILL
CONTINUE TO SHIFT EASTWARD THROUGH THE MORNING AS THE BROAD TROUGH
ALOFT MOVES EASTWARD. BY MID MORNING...MUCH OF THE PRECIPITATION
WILL HAVE DIMINISHED OR EXITED THE AREA AS TROUGH AXIS MOVES INTO
TEXAS. STRONG NORTHWEST FLOW WILL COMMENCE IN ITS WAKE.  EFFICIENT
MIXING UP TO AROUND 600 MB COMBINED WITH A STRONG SURFACE GRADIENT
WILL LEAD TO STRONG AND GUSTY WINDS ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN.  THE EXCEPTION WILL BE ACROSS THE NORTHEAST WHERE A
BACK DOOR FRONT WILL NUDGE IN.  THUS...WINDS WILL NOT BE AS STRONG
HERE...AND IN FACT...SOME LOW LEVEL MOISTURE WILL CREEP IN.  MODELS
HINTING AT A STORM OR TWO DEVELOPING ALONG THE CONVERGENCE BOUNDARY
IN NE NM.  SHOULD STORMS DEVELOP...THEY MAY LINGER INTO THE
EVENING...THUS ADDED SOME SMALL POPS ACROSS THE NE THRU MIDNIGHT.

WILL LEAVE THE WIND ADVISORY INTACT FOR TODAY...BUT WILL ADD CHAVES
COUNTY.  WIND SPEEDS LOOK TO BE EVEN STRONGER ON TUESDAY. SIMILAR
MIXING HEIGHTS AS TODAY BUT WITH STRONGER 700 AND 500 MB WINDS
COMBINED WITH A DEEPER 990-993MB SFC LOW SHIFTING SEWD THRU THE
PANHANDLES MAY LEAD TO DAMAGING WINDS ACROSS MUCH OF THE STATE. 700
MB AND 500 MB WINDS LOOK TO BE AROUND 40-50KT AND 90KT RESPECTIVELY.
HIGH WIND WATCH LOOKS TO BE IN GOOD SHAPE AND WILL NOT ALTER.  A
CHANCE OF PRECIP REMAINS IN THE FORECAST ALONG THE COLORADO
BORDER...THOUGH ANY PRECIPITATION MAY JUST LEAD TO LOCALLY STRONGER
WINDS IN DRY...OR NEARLY DRY...MICROBURSTS.

BOTH THE WIND AND PRECIPITATION WILL WIND DOWN TUESDAY NIGHT...AND
QUIETER CONDITIONS ARE IN STORE FOR WEDNESDAY. AFTER THE SYSTEM
EXITS THE AREA....MOSTLY CLEAR SKIES AND VERY DRY LOW LEVEL AIR WILL
MOVE IN...RESULTING IN A CHILLY WEDNESDAY MORNING. MORNING LOW TEMPS
LOOK TO BE 5 TO 10 DEGREES BELOW NORMAL. MORE LOCATIONS MAY OBSERVE
FREEZING CONDITIONS THAN WHAT HAS BEEN SEEN IN RECENT DAYS/WEEKS.
AFTER A CHILLY START...WEDNESDAYS HIGH TEMPERATURES WILL ALSO
STRUGGLE TO REACH LATE APRIL NORMALS.  MOST AREAS WILL SEE HIGH
TEMPS 5 TO 10 DEGREES BELOW NORMAL AS WELL. OTHERWISE...STRONG NW
FLOW WILL REMAIN OVERHEAD...THUS A FEW BREEZES WILL BE POSSIBLE...
BUT WITHOUT A STRONG SFC LOW...IT WILL BE HARD TO BE MORE THAN JUST
OCCASIONAL GUSTS.

WEAK RIDGING WILL COMMENCE ON THURSDAY...WHICH WILL GIVE
TEMPERATURES A QUICK BOOST. STRONG AND GUSTY WINDS WILL RESUME ON
FRIDAY AS AN UPPER LEVEL WAVE CROSSES THE CENTRAL ROCKIES. ANOTHER
ROUND OF WIND ADVISORIES MAY BE NEEDED ALONG AND EAST OF THE CENTRAL
MTN CHAIN. THIS WAVE WILL LIKELY SEND DOWN A BACK DOOR COLD
FRONT...BUT MODELS SIGNIFICANT DIVERGE WHEN IT COMES TO THE UPPER
AIR PATTERN OVER THE WEEKEND.  EURO HANGS ONTO TROUGHINESS...AND IS
MUCH WETTER...WHILE THE GFS IS MORE PROGRESSIVE AND IS SHOWING NW
FLOW. MAINTAINED SOME SMALL POPS OVER THE NORTHERN MTNS FOR FORECAST
CONSISTENCY AND WILL WAIT FOR BETTER AGREEMENT IN THE EXTENDED
MODELS.

34

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND HIGHER ELEVATION
SNOW SHOWERS WILL CONTINUE TODAY OVER THE NORTHERN AREAS...NORTH
OF INTERSTATE 40. ISOLATED THUNDERSTORMS MAY DEVELOP AFTER 18Z FROM
THE EAST SLOPES OF THE SANGRES TO THE TEXAS BORDER AND CONTINUE
THROUGH 04Z THIS EVENING. ANY SHOWER OR STORM THAT DOES DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE STRONG AND ERRATIC WIND GUSTS BETWEEN
40 AND 50 KTS. WINDY CONDITIONS FROM MID MORNING THROUGH THIS
AFTERNOON GENERALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...
EXCLUDING THE FAR NORTHEAST. SUSTAINED WEST WINDS OF 25 TO 35 KTS
WITH GUSTS BETWEEN 40 AND 45 KTS ARE LIKELY ALONG WITH AREAS OF
BLOWING DUST.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...ANOTHER ACTIVE WEEK WITH TODAY...TUESDAY AND FRIDAY
LIKELY THE MOST IMPACTED WITH WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS.

FIRE WEATHER GROWING PATTERN EXPECTED TODAY AS FLOW ALOFT INCREASES
OVER NEW MEXICO AND COMBINES WITH A DEEPENING SURFACE LOW PRESSURE
SYSTEM OVER THE TEXAS PANHANDLE. THIS WILL PRODUCE CRITICAL FIRE
WEATHER CONDITIONS OVER ALL AREAS EXCEPT THE NORTHWEST. DECIDED TO
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE WESTERN
MOUNTAINS AND MIDDLE AND LOWER RIO GRANDE VALLEY WITH INCREASED
CONFIDENCE OF 3 TO 4 HOURS OF CRITICAL CONDITIONS. GENERALLY FAIR
RH RECOVERIES TONIGHT EXCEPT GOOD IN THE FAR NORTHEAST.

BIG DAY LOOKS TO BE TUESDAY AS A STRONG 85 TO 90KT 500MB JET STREAK
SWEEPS ACROSS NEW MEXICO. AT THIS TIME WE ARE EXPECTING WIDESPREAD
STRONG WINDS...SOME DAMAGING WINDS POSSIBLE OVER THE EAST CENTRAL
AREAS. WILL ISSUE A RED FLAG WARNING FOR ALL ZONES FOR LATE MORNING
THROUGH THE EARLY EVENING. AN HOUR OR TWO OF EXTREME FIRE WEATHER
CONDITIONS POSSIBLE SOUTH OF INTERSTATE 40.

WE SHOULD GET A BREAK WEDNESDAY AND MAYBE THURSDAY WITH BREEZY AND
DRY CONDITIONS. THERE MAY BE AN HOUR OR TWO OF CRITICAL CONDITIONS
OVER THE EAST ON THURSDAY. ANOTHER STRONG WIND AND FIRE WEATHER
EVENT LOOKS POSSIBLE ON FRIDAY. A COOLING TREND NEXT WEEKEND WILL
LEAD TO A LOWER THREAT OF CRITICAL FIRE WEATHER CONDITIONS.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  40  57  27 /  20  10  10   0
DULCE...........................  53  32  50  22 /  40  20  20   0
CUBA............................  56  34  54  23 /  20  10  10   0
GALLUP..........................  64  35  59  24 /   5   0   0   0
EL MORRO........................  60  34  57  23 /   5   0   0   0
GRANTS..........................  65  36  63  24 /   0   0   0   0
QUEMADO.........................  65  35  64  26 /   0   0   0   0
GLENWOOD........................  75  40  74  36 /   0   0   0   0
CHAMA...........................  46  26  44  17 /  60  20  20   5
LOS ALAMOS......................  58  34  56  26 /  10   5  10   0
PECOS...........................  58  31  56  24 /  10   5   5   0
CERRO/QUESTA....................  52  26  49  17 /  30  10  20  10
RED RIVER.......................  44  26  43  18 /  30  20  30  10
ANGEL FIRE......................  47  28  46  21 /  20  10  20  10
TAOS............................  57  28  54  19 /  20  10  10   5
MORA............................  55  32  51  21 /  10   5  10   5
ESPANOLA........................  64  35  62  26 /  10   0   5   0
SANTA FE........................  60  34  58  23 /  10   5   5   0
SANTA FE AIRPORT................  63  35  61  25 /  10   0   5   0
ALBUQUERQUE FOOTHILLS...........  68  43  67  35 /   5   0   0   0
ALBUQUERQUE HEIGHTS.............  69  45  68  37 /   0   0   0   0
ALBUQUERQUE VALLEY..............  71  41  70  33 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  69  42  68  35 /   0   0   0   0
LOS LUNAS.......................  74  40  73  35 /   0   0   0   0
RIO RANCHO......................  68  42  68  34 /   5   0   0   0
SOCORRO.........................  78  45  79  40 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  65  36  64  26 /   5   0   0   0
TIJERAS.........................  68  36  67  28 /   5   0   0   0
MORIARTY/ESTANCIA...............  65  37  66  29 /   0   0   0   0
CLINES CORNERS..................  62  35  61  27 /   0   0   5   0
GRAN QUIVIRA....................  68  42  69  34 /   0   0   0   0
CARRIZOZO.......................  74  46  77  36 /   0   0   0   0
RUIDOSO.........................  68  46  70  39 /   0   0   0   0
CAPULIN.........................  56  34  58  28 /  20  10  30  30
RATON...........................  61  31  60  28 /  20  10  20  20
SPRINGER........................  64  34  63  29 /  20  10  10  10
LAS VEGAS.......................  63  35  59  26 /  10   5   5   5
CLAYTON.........................  62  36  65  34 /  20  10  20  30
ROY.............................  66  38  64  32 /  10   5  10  10
CONCHAS.........................  75  42  74  33 /  10   5   5  10
SANTA ROSA......................  74  43  73  35 /   5   0   0   0
TUCUMCARI.......................  77  43  75  35 /  10   5   5  10
CLOVIS..........................  75  42  75  38 /   5   0   0   5
PORTALES........................  77  41  77  38 /   5   0   0   5
FORT SUMNER.....................  77  43  77  38 /   5   0   0   0
ROSWELL.........................  84  49  86  44 /   0   0   0   0
PICACHO.........................  77  45  80  42 /   0   0   0   0
ELK.............................  72  46  75  42 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103>109.

RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ101>109.

WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ512>515-518-521>526-529-532>540.

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING ZONES...NMZ506>508-512>516-518-521>529-532>540.

&&

34/40
Hazardous weather outlook, Apr 25, 5:00 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON APR 25 2011

NMZ501>540-261200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR ALL AREAS EXCEPT NORTHWEST NEW
MEXICO. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS. THE STRONGEST WINDS WILL BE
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. GUSTS TO 50 OR 55
MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EVEN STRONGER WINDS ARE EXPECTED ON TUESDAY. DAMAGING WIND GUSTS
OF 60 TO 70 MPH WILL BE POSSIBLE. THESE STRONG WINDS MAY CREATE
AREAS OF BLOWING DUST AND REDUCED VISIBILITY. THE STRONG WINDS
COMBINED WITH LOW RELATIVE HUMIDITIES WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS AREA WIDE.

STRONG AND GUSTY WINDS AS WELL AS LOW RELATIVE HUMIDITIES MAY
RETURN ON FRIDAY. WIND GUSTS NEAR 50 MPH COMBINED WITH SINGLE
DIGIT RELATIVE HUMIDITIES MAY RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT WIND GUSTS IN EXCESS OF 50 MPH OR
WILDFIRES.

34

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
April 25, 8:25 AM MST to 9:25 AM MST
Where
Central Highlands forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

A peak wind gust of 58 mph was recorded at 853 am MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286280.